Missouri, 2004

Hail and Damaging Wind in Missouri, July 11, 2004

July 11, 2004 · NWS EAX · 3 events in 1 county or zone

2 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 11, 2:15 PM CST, 3 hours 41 minutes earlier.

Area forecast discussion, Jul 11, 2:15 PM CST, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
315 PM CDT SUN JUL 11 2004

.DISCUSSION...

WILL INCREASE POPS ACROSS MAINLY EASTERN SECTIONS OF THE FORECAST
AREA THIS EVENING INTO THE OVERNIGHT HOURS TO ACCOUNT FOR ONGOING
CONVECTION.

RIDGE WILL BUILD IN ACROSS THE REGION ON MONDAY...SENDING TEMPS WELL
INTO THE 90S FOR BOTH MONDAY AND TUESDAY. AFTERNOON HEAT INDICIES
WILL REACH AROUND 105 AT MANY LOCATIONS THOSE DAYS. HOWEVER
OVERNIGHT READINGS WILL DROP INTO THE LOWER AND MID 70S...SO WILL
HOLD OFF ON ISSUING A HEAT ADVISORY AT THIS TIME.

MAY SEE SOME CONVECTION LATE MONDAY NIGHT ALONG THE MISSOURI BORDER
AS A PROGGED MCS MOVES SOUTHEAST ACROSS IOWA. MODELS ARE COMING INTO
BETTER AGREEMENT WITH THE COLD FRONT MOVING THROUGH THE FORECAST
AREA TUESDAY AFTERNOON INTO TUESDAY NIGHT. HAVE ADJUSTED POPS TO
ACCOUNT FOR THIS. LEFT A SLIGHT CHANCE IN THE SOUTH AND WEST
COUNTIES ON WEDNESDAY WITH THE FRONT POSSIBLY SLOWING DOWN
SOME...BUT REMOVED THE SLIGHT CHANCE FOR WEDNESDAY NIGHT.

DRY AND SOMEWHAT COOLER WEATHER IS EXPECTED THROUGH THE END OF THE
WEEK. THE RIDGE IS EXPECTED TO PUSH BACK EAST OVER THE
WEEKEND...SENDING TEMPS BACK TO AROUND NORMAL. WILL CONTINUE THE LOW
CHANCE FOR PRECIP OVER THE WEEKEND...AS WARM AIR ADVECTION DEVELOPS
WITH RIDGE BUILDING BACK IN.

NRR

&&

.PREV DISCUSSION...

1229 PM SUN...
UPDATED GRIDS FOR THIS AFTERNOON. MCV MOVING ACROSS SOUTHEAST
NEBRASKA HAS GENERATED CONVECTION. MEANWHILE BOUNDARY ASSOCIATED
WITH CONVECTION MOVING ACROSS NORTHERN IOWA IS MOVING SOUTH. THESE
TWO AREAS ARE EXPECTED TO MERGE AND MOVE EAST ACROSS SOUTHERN IOWA
AND NORTHERN MISSOURI. HAVE BUMPED UP POPS TO LIKELY NEAR THE IOWA
BORDER. AIRMASS OVER NORTHERN MISSOURI IS QUITE UNSTABLE...WITH LI/S
LESS THAN -3 AND CAPE GREATER THAN 1500 J/KG...SO SEVERE STORMS ARE
POSSIBLE.

NRR

350 AM SUN...
WEATHER OVER NEXT 24 HOURS ABOUT AS CLEAR AS MUD. ETA/GFS QPF AND
MASS FIELDS HAVE CONTINUED TO SHOW TOO MUCH RAIN/CLOUD COVERAGE AND
FURTHER OUT SUFFER FROM CONVECTIVE FEEDBACK PROBLEMS. ANTICYCLONE
PROGGED TO BUILD INTO THE CENTRAL PLAINS THROUGH TUESDAY AND BRING
THE HOTTEST TEMPERATURES OF THE YEAR. IF MCI REACHES 90F TODAY IT
WILL BE THE FIRST TIME THIS YEAR AND THE SECOND LATEST DATE TO REACH
90F.

CONVECTIVE COMPLEX ALONG THE IA/NE BORDER BEING SUPPORTED BY VEERING
SOUTHERLY LOW LEVEL JET AND MESOSCALE VORTICITY CENTER. THIS
CONVECTION SHOULD REMAIN IN IA. WITH A WEAK NORTHWEST-SOUTHEAST
BOUNDARY CUTTING ACROSS NORTHERN PORTION OF CWA THERE REMAINS A
CHANCE FOR SHOWERS AND THUNDERSTORMS TO FORM ALONG THIS BOUNDARY IN
THE STILL UNCAPPED ENVIRONMENT. HAVE ADDED SLIGHT CHANCE POPS TO
REST OF FORECAST AREA FOR AFTERNOON AIRMASS TYPE ISOLATED CONVECTION.

AS MID LEVEL HEIGHTS INCREASE ACROSS THE CENTRAL U.S. ON MONDAY AND
TUESDAY THE 700MB TEMPERATURES WARM SUFFICIENTLY TO EFFECTIVELY CAP
ANY CONVECTION OVER CWA THROUGH TUESDAY. ETA/GFS/CANADIAN MODELS
INSIST A STRONG SHORTWAVE WILL DROP SOUTHEAST OUT OF SOUTH CENTRAL
CANADA ON TUESDAY. AS MID LEVEL HEIGHTS LOWER ACROSS EASTERN U.S.
THE UPPER RIDGE WILL RETROGRADE TO THE ROCKIES...THEREBY SETTING UP
A NORTHWEST FLOW REGIME FOR AT LEAST WEDNESDAY AND THURSDAY. THE
RESULTING SURFACE REFLECTION WILL LIKELY BE A BACK DOOR COLD FRONT
WHICH COULD MOVE THROUGH THE CWA TUESDAY NIGHT. HAVE ADDED MENTION
OF SHOWERS AND THUNDERSTORMS TO COVER THIS.

BETWEEN TODAY AND TUESDAY NIGHT HOT AND HUMID WEATHER WILL BE THE
RULE WITH MID 90S COMMONPLACE WITH HEAT INDICES THREATENING HEAT
ADVISORY CRITERIA. WILL HIGHLIGHT THIS INFORMATION IN THE HWO.

COOLER/LESS HUMID AIR WILL MOVE INTO THE REGION FOR WEDNESDAY AND
THURSDAY WITH PASSAGE OF COLD FRONT.

MJ

1127 PM SAT...
WITH WEAK SURFACE BOUNDARY RUNNING NORTHWEST TO SOUTHEAST ACROSS
FORECAST AREAS...OUTFLOWS FROM EVENING CONVECTION ALSO IN THE
MIX...AND WATCHING INCREASING AC ON SATELLITE IN NORTHEAST
KANSAS...WILL EXPAND POPS OVERNIGHT TO MOST OF CWA EXPECT EXTREME
NORTHEAST AND SOUTHWEST CORNERS.

PC

1013 PM SAT...
WILL SCALE BACK START OF FLOOD WATCH UNTIL VERY LATE TONIGHT.
CONFIDENCE IS PRETTY LOW AT THIS POINT THAT AREA WILL SEE HEAVY
ENOUGH RAIN TO ACTUALLY PRODUCE FLASH FLOODING BUT RATHER NOT LOWER
WATCH AT THIS POINT UNTIL HAVE A CHANCE TO ANALYZE ALL THE NEW MODEL
RUNS...SO WILL LEAVE IT TO MIDNIGHT CREW TO DECIDE ITS FATE.

REGARDING CURRENT STORMS...KEEP HAVE REGENERATION WITH OUTFLOW FROM
COLLAPSING STORMS...SO EVEN THOUGH WE ARE PAST SUNSET...WITH STILL
LITTLE CAP IN PLACE...WILL CONTINUE TO HAVE TO DEAL WITH MARGINAL
EVENTS FOR A LITTLE WHILE LONGER.

PC

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.
.MO...NONE.
Hazardous weather outlook, Jul 11, 11:54 AM CST, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1254 PM CDT SUN JUL 11 2004

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-121100-

...SCATTERED SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS AND
HAIL EXPECTED THIS AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED ACROSS EXTREME NORTHERN
MISSOURI THIS AFTERNOON...MAINLY NORTH OF LINE FROM MOUND CITY TO
TRENTON TO KIRKSVILLE. THIS IS IN RESPONSE TO AN UPPER LEVEL
DISTURBANCE MOVING ACROSS THE MISSOURI-IOWA BORDER. OTHERWISE THE
ATMOSPHERE IS UNSTABLE ACROSS THE ENTIRE REGION...THEREFORE AN
ISOLATED STRONG TO SEVERE THUNDERSTORM REMAINS POSSIBLE JUST ABOUT
ANYWHERE ACROSS THE OUTLOOK AREA LATE THIS AFTERNOON INTO THE EARLY
EVENING HOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE AGAIN MONDAY NIGHT...MAINLY
ACROSS EXTREME NORTHERN MISSOURI. THUNDERSTORMS ARE ALSO FORECAST
FOR LATE TUESDAY NIGHT AND EARLY WEDNESDAY MORNING. AT THIS
TIME...SEVERE THUNDERSTORMS LOOK POSSIBLE WITH ANY OF THIS ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS NORTHERN MISSOURI THIS
AFTERNOON AND EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE)
HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV.

NRR

In the hours before

Special weather statement, Jul 11, 2:24 PM CST, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
324 PM CDT SUN JUL 11 2004

MOZ012>014-021>025-030>033-038>040-120100-
ANDREW MO-CALDWELL MO-CARROLL MO-CHARITON MO-CLINTON MO-DAVIESS MO-
DE KALB MO-HOWARD MO-LAFAYETTE MO-LINN MO-LIVINGSTON MO-MACON MO-
RANDOLPH MO-RAY MO-SALINE MO-
324 PM CDT SUN JUL 11 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 604...IN EFFECT UNTIL 800 PM CDT SUNDAY EVENING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

ANDREW...CALDWELL...CARROLL...CHARITON...CLINTON...DAVIESS...DE
KALB...HOWARD...LAFAYETTE...LINN...LIVINGSTON...MACON...RANDOLPH...
RAY AND SALINE.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE CHILLICOTHE...
MARSHALL AND MOBERLY.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

NRR
Special weather statement, Jul 11, 5:00 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
600 PM CDT SUN JUL 11 2004

MOZ001>008-011-015>017-112330-
ADAIR MO-ATCHISON MO-GENTRY MO-GRUNDY MO-HARRISON MO-HOLT MO-
MERCER MO-NODAWAY MO-PUTNAM MO-SCHUYLER MO-SULLIVAN MO-WORTH MO-
600 PM CDT SUN JUL 11 2004

SEVERE THUNDERSTORM WATCH NUMBER 603 HAS BEEN ALLOWED TO EXPIRE.
COUNTIES NO LONGER UNDER THIS SEVERE THUNDERSTORM WATCH INCLUDE...

IN MISSOURI:

ADAIR...ATCHISON...GENTRY...GRUNDY...HARRISON...HOLT...MERCER...
NODAWAY...PUTNAM...SCHUYLER...SULLIVAN AND WORTH.

WHILE THE WIDESPREAD SEVERE WEATHER ACROSS EXTREME NORTHERN MISSOURI
HAS MOVED SOUTH...AN ISOLATED SEVERE THUNDERSTORM WILL REMAIN
POSSIBLE THROUGH THE NEXT FEW HOURS.

NRR

The radar

The Pleasant Hill radar (KEAX), 118 km away, was scanning. The volume nearest the first event began at 23:56 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Buchanan

When
July 11, 5:56 PM CST
Where
Buchanan County, St Joseph
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.767, -94.850

Thunderstorm Wind, Buchanan

When
July 11, 5:56 PM CST
Where
Buchanan County, St Joseph
Measured
53 kt (61 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
39.767, -94.850

Hail, Buchanan

When
July 11, 6:00 PM CST
Where
Buchanan County, St Joseph
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.767, -94.850

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413672, 5413673, 5413674.